Contraception - Adverse Effects: Cancer / Stroke / Abortion

Migraine – Oral Contraceptive Link (N, 06)

STUDY FINDS ORAL CONTRACEPTIVE-MIGRAINE LINK

Women who take oral contraceptives [OCs] have increased chances of suffering from both migraines and non-migraine headaches, a large new population-based study shows.

Some women have migraines during menstruation, when levels of estrogen drop, said Dr. Karen Aegidius [Norwegian National Headache Center, Trondheim, the study‘s lead author]. These women also are more likely to have migraines while taking OCs; these pills can boost estrogen levels up to four-fold above normal, resulting in a particularly steep estrogen drop-off with menstruation.

Aegidius and her colleagues studied data from 13,944 women included in the Nord-Trondelag Health Study in Norway who responded to questions on both OC use and headaches.

Migraines were 40 percent more common among women taking OCs, the researchers report in the medical journal Neurology, and non-migraine headaches were 20 percent more common. However, the team could find no link between the amount of hormones contained in the pills and headache risk.

Physicians whose patients suffer headaches while on the pill could prescribe an estrogen patch to be used 2 to 3 days before menstruation, Aegidius suggested, so that estrogen levels wouldn‘t drop so steeply.

Another possibility, she added, is for women to stay on estrogen for 3 consecutive months, so they experience headaches just 4 times a year rather than every month.

Finally, she pointed out that the fall in estrogen with Mircette, an OC available in the US but not Europe, is gradual rather than immediate, which could reduce headache risk.

[Neurology, 14Feb06; posted 4 March06, Anne Harding 2Mar06 New York, Reuters Health;  N Valko RN, 5Mar06; http://www.newsone.ca/piercelandherald/stories/index.php?action=fullnews&id=152680]